Hail, Greene
- When
- April 19, 6:28 PM CST
- Where
- Greene County, 2 mi S of Rippey
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.900, -94.200
Moist and unstable air was in place over Iowa as a cold front dropped southeast into the state. Surface dew points were in the upper 50s to low 60s.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Moist and unstable air was in place over Iowa as a cold front dropped southeast into the state. Surface dew points were in the upper 50s to low 60s. Precipitable water values were quite high for the time of the year with amounts in the 1 to 1.5 inch range. The airmass became quite unstable in the afternoon with CAPE values near 2500 J/kg and lifted indices in the -7 C. range. In spite of the passage of a strong upper level low earlier in the day, rapid destabilization and the approaching cold front allowed for a line of strong thunderstorms to develop. They generally formed in an east to west line across the central sections of the state. The storms produced very heavy rainfall and marginal severe hail. Reports of three quarter inch hail were received with some of the hail up to nickle size. Later on, the thunderstorms produced a lightning strike near Gilman. The lightning struck a tree and blow out the windows in several houses in the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 19, 2:20 PM CST, 4 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 220 PM CST TUE APR 19 2005 .DISCUSSION... THE FORECAST PROBLEM TONIGHT HAS SHIFTED FROM ONE OF SEVERE POTENTIAL TO ONE OF FLOODING. THE MORNINGS CONVECTION EVOLVED IN A NARROW AREA OF DEEP SHEAR (ON THE MAGNITUDE OF 30KTS) IN ADDITION...THIS COINCIDED WITH A NARROW AREA OF 1000-1500 CAPE AND A VORT MAX PUSHING NE ALOFT. THE STORMS DUMPED MARGINAL SEVERE HAIL THEN QUICKLY EVOLVED INTO HEAVY RAIN. ALONG THE COLD FRONT...HEAVY RAIN AND ISOLATED THUNDERSTORMS HAVE DUMPED 3-5 INCHES OF RAIN WITH ISOLATED 7 INCH RAINS UP IN NW CERRO GORDO COUNTY. AS THE VORT MAX PUSHES NORTHEAST THE BEST AREA OF SHEAR WILL EXIT THE CWA AND ANY SVR THREAT SHOULD REMAIN EAST OF OUR CWA. TO OUR WEST...LOW AND MID CLOUD COVER HAS HINDERED DESTABILIZATION BUT BACK IN CENTRAL NEBRASKA THERE IS DECENT DESTABILIZATION IN THE WARM SECTOR AND STORMS MAY DEVELOP IN THIS AREA...ESPECIALLY THIS EVENING WHEN THE LOW LEVEL JET PICKS UP AND THE SHORTWAVE OUT WEST LIFTS INTO THE AREA. UNTIL THAT TIME...UPPER LEVEL FLOW IS PRETTY WEAK. HEAVY RAIN IS BY FAR THE MAIN THREAT FOR CENTRAL IOWA AND SOME STORMS COULD PRODUCE LARGE HAIL WEST OF OUR CWA BUT ONLY MARGINAL SEVERE HAIL AT BEST IN WRN IA AND OUR CWA IS EXPECTED LATER THIS EVENING. A FLASH FLOOD WATCH WILL BE ISSUED FOR TONIGHT ALONG AND ABOUT TWO OR THREE COUNTIES AHEAD OF THE SLOW MOVING COLD FRONT. RAINFALL AMOUNTS OF 2-4 INCHES ARE FORECAST IN THE WATCH AREA. BY TOMORROW...THE FRONT WILL STALL SOMEWHERE NEAR THE I-80 CORRIDOR AND THE HEAVY RAIN AREA WILL SHIFT TO THE SOUTH. THE POTENTIAL FOR SEVERE WEATHER WILL SHIFT MAINLY INTO MO BUT SRN IA MAY SEE SOME STORMS WITH LARGE HAIL/DAMAGING WIND POTENTIAL EARLY ON. AFT 21Z THE FRONT FINALLY SHIFTS OUT OF THE CWA AND WE GET A BRIEF BREAK. THE NEXT SHORTWAVE AFFECTS CENTRAL IOWA THURSDAY NIGHT/FRIDAY AND HAS MORE GOING FOR IT. LAPSE RATES STEEPEN AND THE FLOW ALOFT INCREASES SO THERE APPEARS TO BE ANOTHER THREAT OF SEVERE LATE IN THE DAY THURSDAY INTO FRIDAY. THE WEEKEND STILL LOOKS COOL AND DRY SO NOT MUCH CHANGE IN THE EXTENDED BUT. COLD FRONT MOVING THROUGH MONDAY INTO NEXT TUESDAY WILL PROVIDE THE FOCUS FOR SHOWERS BUT AT THIS TIME IT DOES NOT APPEAR SIGNIFICANT. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TONIGHT FROM CRAWFORD TO CASS COUNTIES NORTHEAST TO CERRO GORDO...BREMER AND BLACKHAWK COUNTIES. && FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 408 PM CDT TUE APR 19 2005 IAZ044>046-057-058-070-071-201100- ADAIR-AUDUBON-CARROLL-CASS-CRAWFORD-GREENE-GUTHRIE- 408 PM CDT TUE APR 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA... SOUTH AND WEST OF A LINE FROM CARROLL...TO JEFFERSON...TO ADAIR. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN OVERNIGHT. MANY LOCATIONS CAN EXPECT 2 TO 3 INCHES...WITH ISOLATED HIGHER AMOUNTS. THE MAIN SEVERE WEATHER THREAT OVERNIGHT WILL BE FLASH FLOODING. HOWEVER...AN ISOLATED STORM COULD PRODUCE PENNY TO NICKEL SIZE HAIL DURING THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING AND AFTERNOON...A FEW OF WHICH COULD BE SEVERE...WITH HAIL TO NICKEL SIZE AND 60 MPH WINDS THE MAIN THREATS...ALONG WITH ADDITIONAL HEAVY RAIN. THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS OVER THE NEXT FEW DAYS WITH THE BEST CHANCE THURSDAY NIGHT INTO FRIDAY...AND AGAIN SUNDAY NIGHT INTO MONDAY. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING FOR ISOLATED SEVERE STORMS. RAINFALL AND FLOODING REPORTS OVERNIGHT WOULD BE APPRECIATED. IAZ016-017-024>028-034>039-047-048-201100- BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO GORDO-FRANKLIN-GRUNDY- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-STORY-WEBSTER-WRIGHT- 408 PM CDT TUE APR 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF NORTHERN IOWA... GENERALLY NORTH OF HIGHWAY 30. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN OVERNIGHT. MANY LOCATIONS CAN EXPECT 2 TO 3 INCHES...WITH ISOLATED HIGHER AMOUNTS. THE MAIN SEVERE WEATHER THREAT OVERNIGHT WILL BE FLASH FLOODING. HOWEVER...AN ISOLATED STORM COULD PRODUCE PENNY TO NICKEL SIZE HAIL DURING THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING AND AFTERNOON...A FEW OF WHICH COULD BE SEVERE...WITH HAIL TO NICKEL SIZE AND 60 MPH WINDS THE MAIN THREATS...ALONG WITH ADDITIONAL HEAVY RAIN. THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS OVER THE NEXT FEW DAYS WITH THE BEST CHANCE THURSDAY NIGHT INTO FRIDAY...AND AGAIN SUNDAY NIGHT INTO MONDAY. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING FOR ISOLATED SEVERE STORMS. RAINFALL AND FLOODING REPORTS OVERNIGHT WOULD BE APPRECIATED. IAZ049-050-059>062-072>075-081>086-092>097-201100- ADAMS-APPANOOSE-CLARKE-DALLAS-DAVIS-DECATUR-JASPER-LUCAS-MADISON- MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE- 408 PM CDT TUE APR 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL AND SOUTHERN IOWA...SOUTH AND EAST OF A LINE FROM CORNING...TO PERRY... TO TAMA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS COULD PRODUCE PENNY TO NICKEL SIZE HAIL DURING THE EVENING HOURS...WITH THE SEVERE THREAT DIMINISHING AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING AND AFTERNOON. A FEW STORMS COULD BE SEVERE...WITH HAIL TO NICKEL SIZE AND 60 MPH WINDS THE MAIN THREATS...ALONG WITH LOCALLY HEAVY RAIN. THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS OVER THE NEXT FEW DAYS WITH THE BEST CHANCE THURSDAY NIGHT INTO FRIDAY... AND AGAIN SUNDAY NIGHT INTO MONDAY. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING FOR ISOLATED SEVERE STORMS. IAZ004>007-015-023-033-201100- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WINNEBAGO-WORTH- 408 PM CDT TUE APR 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS A PORTION OF NORTHERN IOWA... NORTHWEST OF A LINE FROM SAC CITY...TO ALGONA...TO LAKE MILLS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A FEW THUNDERSTORMS ARE POSSIBLE THIS EVENING...BUT NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS OVER THE NEXT FEW DAYS WITH THE BEST CHANCE THURSDAY NIGHT INTO FRIDAY...AND AGAIN SUNDAY NIGHT INTO MONDAY. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. KINNEY
The Des Moines radar (KDMX), 44 km away, was scanning. The volume nearest the first event began at 00:28 UTC.
5 hail, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442801, 5442802, 5442803, 5442804, 5442805, 5442806.